Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 42, NWS Jackson, MS

May 30, 2018Lowndes County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 30, 2018, 3:55 PM CDT for Lowndes County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 3:55 PM CDT (20:55 UTC)
Expired
May 30, 2018, 6:00 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2164 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WGUS54 KJAN 302055
FFWJAN
MSC087-302300-
/O.NEW.KJAN.FF.W.0042.180530T2055Z-180530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
355 PM CDT WED MAY 30 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Lowndes County in northeastern Mississippi...

* Until 600 PM CDT.

* At 354 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of southeastern
  Lowndes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3332 8830 3333 8845 3340 8846 3343 8829

$$

EC
1 follow-up statement
334 
WGUS74 KJAN 302245
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
545 PM CDT WED MAY 30 2018

MSC087-302300-
/O.CON.KJAN.FF.W.0042.000000T0000Z-180530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lowndes MS-
545 PM CDT WED MAY 30 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN LOWNDES COUNTY...

At 543 PM CDT, Doppler radar indicated additional thunderstorms 
producing heavy rain moving into the warned area. Up to three inches 
of rain have already fallen, and additional heavy rainfall of up to 
an inch will increase the flash flood threat. 

Flash flooding will remain over mainly rural areas of southeastern
Lowndes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3332 8830 3333 8845 3340 8846 3343 8829

$$

EC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 30, 12:29 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 30, 12:29 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1229 PM CDT Wed May 30 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR flight categories will prevail at sites through much of this
forecast period. Due to isolated to scattered convection this
afternoon, a brief period of MVFR/IFR categories can't be ruled
out at sites where convection is observed. The same goes for
early Thursday morning. Some low stratus/patchy fog developing
around day break Thursday, could potentially reduce ceilings
and/or visibilities to MVFR status for a brief 1-2 hour period.
Southwest winds today will gradually become light from the south
this evening, with a light south to calm wind expected during the
overnight hours. 19/

&&

.DISCUSSION...
The forecast area will remain under northwest flow aloft as we sit
on the western side of an exiting trough, and weak high pressure at
the surface.  This northwest flow will keep dry air and cool
temperatures aloft over the region, but conditions in the lower
levels of the atmosphere are quickly recovering as warming and
moistening conditions have ensued and will continue.  This will
result in warm and increasingly humid conditions across the region
today, as highs climb into the low and middle 90s.  This, as dew
points generally sit around 70, will result in afternoon heat index
values climbing up around the century mark today.

Isolated to scattered thunderstorms are also expected to develop
across mainly northern and eastern portions of the forecast area
later this afternoon as well.  This activity could be furthered by
an outflow boundary currently propagating east southeast across the
Delta region this morning.  As this boundary reaches East Central
Mississippi during peak heating hours this afternoon, it could
become the focusing mechanism for thunderstorms there from mid-
afternoon through early this evening. This, in addition to ample
instability and steep lapse rates over this area, could yield some
strong to isolated severe storms capable of producing both gusty
winds and hail.  Therefore, I'll maintain the ongoing "Marginal
Risk" for isolated severe storms across the northeast portion of the
CWA this afternoon.

The ongoing forecast is in good shape.  Other than some minor
adjustments to hourly elements of the forecast to better account for
current trends, no major changes will be made to the forecast on
this update. /19/

Prior discussion below:

Today through Tonight: The primary focus will be for a possible MCS
to affect the northern and eastern counties for this afternoon.

Latest satellite imagery showed the remnants of the tropical
disturbance moving north over the Mid-Mississippi Valley. The region
will be under the influence of troughiness through early this
evening. A disturbance will come into the region in northwest flow.
It will be combine with daytime heating and instability. Mid to
upper level ridging will build in from the west late tonight. It
will be another warm day as instability and daytime heating will
bring a better coverage of thunderstorms, mainly east of Interstate
55. Pwats will be around 1.8 inches, surface Cape 3-4Kft, 27-28
vertical totals, and 0-3 km 20 knots. Some of the CAM guidance shows
some isolated severe storms affecting portions of the northern and
eastern counties for this afternoon into early this evening. As we
lose daytime heating expect the storms to diminish after sunset. So
with this in mind will keep the current marginal risk graphic for
this afternoon.

As far as temperatures are concerned highs will range from the
lower 90s east to the middle 90s west. Lows will range from the
lower to middle 70s. Will keep the best scattered convective
chances generally east of Interstate 55./17/

Thursday through Sunday: Heat will be the big story for the end of
the week into the weekend as a stout mid/upper ridge builds
eastward into the region. Mid level warming in association with
this feature will help suppress convection across most of the
forecast area Thursday and Friday, though we can't rule out a
shower or storm on the eastern periphery of the ridge slipping
into East MS. Daytime temps will soar into the mid/upper 90s
across much of the area, which when combined with considerable
lingering low level moisture will result in heat indices beginning
to surpass 100 during the daytime hours.

By this weekend, confidence in the ridge keeping rain out of the
area decreases as a series of more potent shortwaves swing
through the Mid Atlantic and Southeast US. These could bring
convective complexes along the eastern periphery of the ridge and
across at least some portion of our area. Absent such systems to
disrupt insolation, Saturday and Sunday have the potential to be
the warmest days of this stretch, with heat indices potentially
reaching advisory criteria over some portion of the forecast area.
Unfortunately at this stage, it is too soon to accurately
determine when and which of these disturbances will result in
storms and how much they might disrupt heating.

For this morning's HWO/graphics, we'll expand mention of
dangerous heat into Thursday for NE Louisiana, continue mentioning
it everywhere Friday and Saturday, and continue highlighting it
over the southern 2/3rds of the CWA on Sunday.

Monday and Tuesday: While there are still indications a weak
front bringing humidity relief will make it into the region
toward the end of the forecast period, timing remains a bit more
uncertain, with some model solutions now pushing this back into
Monday. Even with a drier airmass over much of the area, temps
could still push the mid 90s especially over southern and western
portions of the forecast area into early next week, albeit with
lower heat indices. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  73  93  73 /  18  12   7   2
Meridian      91  71  93  71 /  35  20  16   5
Vicksburg     94  73  94  73 /   9   6   3   2
Hattiesburg   91  72  93  72 /  38  13  16   4
Natchez       93  73  93  73 /   9   4   5   2
Greenville    93  74  93  74 /  17   7   3   3
Greenwood     92  73  92  73 /  23  11   5   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

19
Hazardous weather outlook, May 30, 12:32 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1232 PM CDT Wed May 30 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-035-040>043-
047>050-053>057-059>066-072>074-310000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Washington-Humphreys-Issaquena-Sharkey-Yazoo-Madison MS-
Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-Smith-Jasper-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
1232 PM CDT Wed May 30 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, and south central Mississippi.

.DAY ONE...The rest of Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Heat indices approaching 105 degrees will be possible across
northeast Louisiana on Thursday, areawide on Friday and Saturday,
and along and south of I-20 on Sunday. This will result in
increasing heat stress. Those who will be spending extended
amounts of time outdoors are encouraged to stay hydrated, avoid
strenuous activies, and take frequent breaks.

(https://www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ025>033-036>039-044>046-051-052-058-310000-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Holmes-Attala-Winston-Noxubee-Leake-Neshoba-Kemper-
Newton-Lauderdale-Clarke-
1232 PM CDT Wed May 30 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...The rest of Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...remainder of today

Isolated severe storms capable of producing damaging wind gusts
and hail up to quarter size are possible this afternoon.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Heat indices approaching 105 degrees will be possible across
northeast Louisiana on Thursday, areawide on Friday and Saturday,
and along and south of I-20 on Sunday. This will result in
increasing heat stress. Those who will be spending extended
amounts of time outdoors are encouraged to stay hydrated, avoid
strenuous activies, and take frequent breaks.

(https://www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 30, 2:27 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
227 PM CDT WED MAY 30 2018

MSZ025-027-302015-
Carroll MS-Leflore MS-
227 PM CDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CARROLL AND CENTRAL
LEFLORE COUNTIES UNTIL 315 PM CDT...

At 227 PM CDT, Meteorologists were tracking a strong thunderstorm
near Quito, or near Greenwood, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sidon around 240 PM CDT.
  Greenwood around 245 PM CDT.
  Seven Pines around 305 PM CDT.

Other locations impacted by this storm include Morgan City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3356 9002 3332 9011 3339 9039 3356 9039
TIME...MOT...LOC 1927Z 278DEG 13KT 3347 9025

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:42 AM CDTSpecial Weather StatementJANKemper63 min
May 30, 3:58 AM CDTSpecial Weather StatementJANKemper47 min
May 30, 4:44 AM CDTSpecial Weather StatementJANLauderdale31 min
May 30, 4:53 AM CDTSpecial Weather StatementJANKemper52 min
May 30, 1:19 PM CDTSevere Thunderstorm WarningJANLeflore56 min
May 30, 2:27 PM CDTSpecial Weather StatementJANLeflore48 min
May 30, 2:33 PM CDTSevere Thunderstorm WarningJANLeflore27 min
May 30, 2:40 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys35 min
May 30, 3:01 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes44 min
May 30, 3:27 PM CDTSevere Thunderstorm WarningJANLowndes48 min
May 30, 3:59 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Smith46 min
May 30, 4:20 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha40 min
May 30, 4:31 PM CDTSevere Thunderstorm WarningJANScott, Smith18 min
May 30, 5:00 PM CDTSpecial Weather StatementJANWinston30 min
May 30, 5:02 PM CDTSpecial Weather StatementJANLeake28 min
May 30, 5:08 PM CDTSpecial Weather StatementJANLowndes52 min
May 30, 5:16 PM CDTSpecial Weather StatementJANRankin29 min
May 30, 5:42 PM CDTSpecial Weather StatementJANWinston48 min
May 30, 5:43 PM CDTSpecial Weather StatementJANMadison47 min
May 30, 5:55 PM CDTSpecial Weather StatementJANLauderdale50 min
May 30, 5:58 PM CDTSpecial Weather StatementJANClarke47 min
May 30, 6:14 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Neshoba, Newton46 min
May 30, 6:18 PM CDTSevere Thunderstorm WarningJANLauderdale42 min
May 30, 6:20 PM CDTSpecial Weather StatementJANNoxubee25 min
May 30, 6:33 PM CDTFlash Flood WarningJANLauderdale117 min
May 30, 6:43 PM CDTFlash Flood WarningJANClarke2 hr

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.